Alert archive / California / River Flood Warnings in 2023
River Flood Warning 6, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Jan 9, 2023, 9:00 AM PST for Mendocino County, California. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2023, 9:00 AM PST (17:00 UTC)
- Expired
- Jan 9, 2023, 7:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 155 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 25.45 ft at Jan 8, 2023, 9:00 AM PST.
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
276
WGUS46 KEKA 091700
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
900 AM PST Mon Jan 9 2023
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Navarro River at Navarro affecting Mendocino County.
For the Navarro River...including Navarro...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/eka.
The next statement will be issued this afternoon at 500 PM PST.
&&
CAC045-100100-
/O.NEW.KEKA.FL.W.0006.230109T1701Z-230110T0100Z/
/NVRC1.1.ER.230109T1756Z.230109T1900Z.230109T2253Z.NO/
900 AM PST Mon Jan 9 2023
...FLOOD WARNING IN EFFECT UNTIL LATE THIS AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Navarro River at Navarro.
* WHEN...Until late this afternoon.
* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5
miles east of Highway 1 is certain and the road will be closed.
Motorists should use alternate routes.
* ADDITIONAL DETAILS...
- At 8:15 AM PST Monday the stage was 19.2 feet.
- Forecast...The river will rise above flood stage to 24.6 feet
late this morning. It will then fall below flood stage late
this afternoon to 16.3 feet.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
24.7 feet on 01/18/2016.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
JMG2 follow-up statements
041
WGUS86 KEKA 100031
FLSEKA
Flood Statement
National Weather Service Eureka CA
431 PM PST Mon Jan 9 2023
...The Flood Warning is extended for the following rivers in
California...
Navarro River at Navarro affecting Mendocino County.
For the Navarro River...including Navarro...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued this evening at 700 PM PST.
&&
CAC045-100300-
/O.EXT.KEKA.FL.W.0006.000000T0000Z-230110T0300Z/
/NVRC1.1.ER.230109T1849Z.230109T2200Z.230110T0215Z.NO/
431 PM PST Mon Jan 9 2023
...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Navarro River at Navarro.
* WHEN...Until this evening.
* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5
miles east of Highway 1 is certain and the road will be closed.
Motorists should use alternate routes.
* ADDITIONAL DETAILS...
- At 4:15 PM PST Monday the stage was 24.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:15 PM PST Monday was 24.8 feet.
- Forecast...The river will fall below flood stage this evening
to 16.6 feet late tomorrow morning. The river may rise again
above 20 feet with more rain late Wednesday.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
24.2 feet on 12/16/2016.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
JHW486
WGUS86 KEKA 100301
FLSEKA
Flood Statement
National Weather Service Eureka CA
701 PM PST Mon Jan 9 2023
...The Flood Warning is expired for the following rivers in
California...
Navarro River at Navarro affecting Mendocino County.
CAC045-100415-
/O.EXP.KEKA.FL.W.0006.000000T0000Z-230110T0300Z/
/NVRC1.1.ER.230109T1849Z.230109T2200Z.230110T0215Z.NO/
701 PM PST Mon Jan 9 2023
...FLOOD WARNING HAS EXPIRED...
The Flood Warning has expired for
the Navarro River at Navarro.
* ADDITIONAL DETAILS...
- At 4:15 PM PST Monday the stage was 24.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:15 PM PST Monday was 24.8 feet.
- Forecast...The river has dropped below flood stage and is
expected to drop near 16 feet by tomorrow morning. Flow could
increase above 20 feet late Wednesday night.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
JHWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 9, 4:46 AM PST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 9, 4:46 AM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
446 AM PST Mon Jan 9 2023
.SYNOPSIS...Gusty winds will decrease this morning and rain will
move east out of the area by afternoon. Another storm system will
bring more gusty south winds, showers, and a chance of
thunderstorms to the region on Tuesday. The wet and stormy pattern
will persist through the remainder of the week.
&&
.DISCUSSION...As the next system in this never ending series of
storms systems to impact our region moves through, very strong wind
gusts have been reported with reports of over 80 mph on coastal
mountain ridges and in excess of 50 mph on the coastal plain. These
winds are decreasing rather rapidly early this morning as the low
moves north of the region and the cold front moves inland. Rain has
spread over the region as a strong atmospheric river impacts the
California coast. However, the main aim of this river is toward
central California, south of our area, and widespread flooding
concerns are rapidly becoming less of a concern. Rain may actually
be over for the entire region by the afternoon. This will mean only
small rises for the main stem rivers and creeks, however with the
Navarro, Russian, and Garcia rivers already running high, flooding
is possible again. But as for small stream flooding, the threat
should pretty much be over by this afternoon and the end time for
the flood watches has been moved up to 00Z this afternoon.
The next system will arrive Tuesday morning with more showers,
mountain snow primarily over 4000 feet, and a brief period of gusty
south winds. A wind advisory may be needed for part of the area and
will need to be contemplated by the day shift today. Additionally,
several hundred MUCAPE is shown in the HRRR over the coastal waters
by early morning on Tuesday, moving on land through the day. Another
round of thunderstorms will be possible and some could be strong
with small hail and brief heavy rainfall.
Showers will linger over the region into early Wednesday before the
next system's warm front begins to spread more stable stratiform
precipitation over the region and raising snow levels to over 6000
feet. Widespread light to moderate rainfall is likely Wednesday into
Wednesday night. Also, once again, south winds will increase over
the coastal waters and impact some coastal areas with another chance
for wind advisory gusts, primarily from Cape Mendocino north. The
system will stall off the coast and leave this southerly flow in
place for potentially multiple days. Frontal rain may remain just
off the coast but this will need to be watched closely for any
slight move onto land. Finally, probably Friday or sometime this
weekend the front will move inland bringing a period of rain to the
entire area. Timing of this frontal passage is extremely uncertain
at this point.
The main story is that the stormy weather pattern isn't ending
anytime soon. Stay tuned for more updates specificity related to
the mid to late week storm. /RPA
&&
.AVIATION...Stronger southerly gusts associated with the strong
surface low that is swiftly moving north and east will diminish
by mid morning, while rain showers associated with the current
front moving east over the region will diminish by late morning to
early afternoon for coastal terminals. For KUKI, rain showers
should diminish by the afternoon. Again, mostly VFR for area
terminals, but MVFR conditions may be likely with the passage of
moderate to heavy rain showers. Another storm system will bring
more rain and more gusty southerly winds by the end of the current
TAF period.
&&
.MARINE...Southerly winds are expected to remain gale force into mid
morning. Storm force gusts are also possible as the strong surface
low passes through the coastal waters. However, the strongest winds
will be focused in the Northern outer waters. These strong winds
will be greatly diminished by morning. Combined sea heights will
range from 15 to 18 feet into today, then winds will briefly ease.
Southerly winds are trending stronger beginning this afternoon or
potentially into the evening as another similar dynamic storm system
brings gales to possibly storm force gusts again through Tuesday
morning. Then another storm system could bring more gale force and
storm force gusts by the middle to end of the week. A mid-sized
westerly swell will continue through the week, while steep and
elevated seas will come and go as we have strong wind events
throughout the week.
&&
.HYDROLOGY...An atmospheric river is impacting central California
today. The northern end of this river has brought moderate to at
times heavy rainfall to southern Mendocino and Lake counties.
Minor small stream flooding and rock slides will be possible
before this rain moves completely out of the area by early
afternoon. Total rainfall from this system today is expected to be
a little less than originally forecast with the stor's forward
motion a bit faster than models had indicated a couple days ago.
Thus, the Navarro and Russian river forecasts have both trended
down and the Navarro may not reach flood stage at all today. The
Russian continues to fluctuate near flood stage for the next
several days as additional storm systems bring more rain to the
region.
Farther north the Mad River and Eel River at Fernbridge are still
forecast to remain near or in Monitor Stage but not reach flood
stage. More rain is in store this entire week but at this time
heavy precipitation is not forecast so no big increase in river
levels is currently forecast.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 8 AM PST this morning for CAZ101-102-
104>106.
Flood Watch until 10 AM PST this morning for CAZ104-106.
Winter Storm Warning until 10 AM PST this morning for
CAZ107.
Flood Watch until 4 PM PST this afternoon for CAZ108>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 9 AM PST this morning for PZZ450-455-470-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 9, 7:43 AM PST, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 743 AM PST Mon Jan 9 2023 CAZ101>103-105-107-101545- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Northern Humboldt Interior-Northern Trinity- 743 AM PST Mon Jan 9 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108>115-101545- Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 743 AM PST Mon Jan 9 2023 ...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-106-101545- Southwestern Humboldt-Southern Humboldt Interior- 743 AM PST Mon Jan 9 2023 ...FLOOD WATCH IN EFFECT UNTIL 10 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 4:17 AM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
417 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM NON-TSTM WND DMG 4 N LOLETA 40.68N 124.23W
01/09/2023 HUMBOLDT CA LAW ENFORCEMENT
TREE DOWN ON HOOKTON RD. BLOCKING THE ENTIRE
ROADWAY.
&&
RPALocal storm report, Jan 9, 4:19 AM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
419 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM NON-TSTM WND DMG 6 SSE POINT ARENA 38.83N 123.63W
01/09/2023 MENDOCINO CA LAW ENFORCEMENT
TWO TREES DOWN COMPLETELY BLOCKING HIGHWAY 1
NORTH OF ANCHOR BAY.
&&
RPALocal storm report, Jan 9, 4:57 AM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
457 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM NON-TSTM WND GST 3 NW CRESCENT CITY 41.78N 124.24W
01/09/2023 M68 MPH DEL NORTE CA ASOS
CRESCENT CITY AIRPORT ASOS REPORTED A PEAK
WIND GUSTS TO 68 MPH.
&&
RPALocal storm report, Jan 9, 4:58 AM PST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
458 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND DMG 1 WNW SMITH RIVER 41.93N 124.16W
01/09/2023 DEL NORTE CA DEPT OF HIGHWAYS
TREE DOWN IN THE SOUTHBOUND LANE OF HIGHWAY
101 NORTH OF SMITH RIVER.
&&
RPALocal storm report, Jan 9, 5:15 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EUREKA CA
515 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 3 SE SALYER 40.87N 123.52W
01/08/2023 TRINITY CA LAW ENFORCEMENT
TREE DOWN BLOCKING THE ROAD. TIME ESTIMATED
BY NEARBY WIND SENSORS. CHP REPORT FROM
7:34AM.
0615 AM HAIL 4 NW WHITEHORN 40.06N 123.96W
01/08/2023 E0.25 INCH HUMBOLDT CA PUBLIC
LOCATION APPROXIMATE.
0719 AM HAIL 1 WNW CRESCENT CITY 41.76N 124.22W
01/08/2023 E0.25 INCH DEL NORTE CA TRAINED SPOTTER
VERY SMALL HAIL REPORTED BRIEFLY.
0746 AM NON-TSTM WND DMG 9 WSW COMPTCHE 39.23N 123.77W
01/08/2023 MENDOCINO CA LAW ENFORCEMENT
TREE DOWN BLOCKING 7/8S OF THE ROAD.
0805 AM HAIL TRINIDAD 41.06N 124.14W
01/08/2023 E0.25 INCH HUMBOLDT CA COCORAHS
PEA SIZED HAIL AND GUSTY WINDS FOR ABOUT
10MINUTES.
0836 AM HAIL 1 SSW ARCATA ARPT 40.96N 124.11W
01/08/2023 E0.25 INCH HUMBOLDT CA NWS EMPLOYEE
A BRIEF PERIOD OF HAIL.
&&Local storm report, Jan 9, 5:59 AM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
559 AM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 AM NON-TSTM WND DMG 3 NE CRESCENT CITY 41.78N 124.17W
01/09/2023 DEL NORTE CA UTILITY COMPANY
OVER 10,000 CUSTOMERS WITHOUT POWER IN DEL
NORTE COUNTY FOLLOWING WINDY CONDITIONS WITH
GUSTS IN EXCESS OF 60 MPH.
&&
RPAThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:40 PM PST | River Flood Watch | EKA | Mendocino | 11 hr |
| Jan 9, 12:38 AM PST | Areal Flood Advisory | EKA | Lake, Mendocino | 7 hr |
| Jan 9, 9:04 AM PST | Gale Warning | EKA | 29 hr | |
| Jan 9, 9:04 AM PST | Small Craft Advisory | EKA | 19 hr | |
| Jan 9, 9:04 AM PST | Hazardous Seas Warning | EKA | 3 hr | |
| Jan 9, 2:06 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Lake, Mendocino | 27 hr |
| Jan 9, 2:09 PM PST | Winter Weather Advisory | EKA | 8 hr |
Nearby
River Flood Warnings in California, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.